Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 108, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 10, 2004, 4:17 PM EDT for Pittsylvania County, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 10, 2004, 5:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 102017 SVRRNK VAC143-102100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 416 PM EDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 500 PM EDT * AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF CHATHAM...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... CLIMAX... CHATHAM... CHALK LEVEL... JAVA... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3697 7945 3681 7954 3665 7920 3689 7914 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:47 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 10, 1:47 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT SAT JUL 10 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... NW-SE ORIENTED STATIONARY FRONT WAS DRAPED OVER THE NORTHERN 1/3 OF THE FORECAST AREA. ISOLATED CONVECTION HAS BEEN FIRING THIS AFTERNOON ALONG PARTS OF THIS FEATURE...AS WELL AS...SCATTERED CONVECTION FORMING OVER WV AND ADVECTING INTO THE REGION IN ASSOCIATION WITH A SHORTWAVE THROUGH CURRENTLY OVER PA/WV. WITH THE FRONTAL BOUNDARY AS A FOCUS...ANTICIPATE SCATTERED CONVECTION CONTINUING INTO THE OVERNIGHT HOURS AS ADDITION WEAK SHORTWAVE ENERGY NOSES INTO THE NORTHERN HALF OF THE AREA. BY EARLY MONDAY APPROCHING SHORTWAVE TROUGH HELPS LIFT THE STATIONARY FRONT NORTH AS A WARM FRONT...TAKING AWAY THAT FOCUS FOR CONVECTION. HOWEVER...BY THE AFTERNOON THE SHORTWAVE TROUGH ITSELF WILL ACT WITH SURFACE HEATING TO HELP GENERATE SHOWERS AND STORMS. THIS PATTERN WILL CONTINUE INTO TUESDAY AS ADDITIONAL SHORTWAVE ENERGY HEADS SOUTHEAST INTO THE AREA. && .LONG TERM (WEDNESDAY THROUGH SATURDAY)... AS WE ENTER THE MIDDLE OF THE WEEK...MODELS ARE IN FAIRLY GOOD AGREEMENT OF DEVELOPING A TROUGH IN THE EAST IN RESPONSE TO RIDGING IN THE WEST AND A SHORT WAVE TROUGH DIPPING SOUTHEAST OUT OF SOUTHCENTRAL CANADA. TIMING OF THE FEATURE/S ASSOCIATED COLD FRONT TO CROSS THE FORECAST AREA IS DURING THE DAY WEDNESDAY. WILL HAVE A 30 TO 40 POP ON WEDNESDAY IN ASSOCIATION WITH THE FRONT...AND THEN A 20 POP NORTH ON THURSDAY AS LAPSE RATES REMAIN STRONG THERE WITH THE APPROACH OF THE UPPER COLD POOL AND NORTHWEST WINDS CAUSE UPSLOPE FLOW ON THE NORTH WESTERN RIDGES. FROM FRIDAY ONWARD WILL HAVE A DRY FORECAST...MOSTLY CLEAR TO CLEAR SKIES AND A COOLING TREND. WILL STAY A COUPLE OF DEGREES ABOVE LATEST MEX NUMBERS. && .AVIATION... CONVECTION HAS BECOME WIDESPREAD NORTH OF A LINE FROM BLF TO ROA TO LYH. ISOLATED SOUTH OF THIS LINE. CELLS MOVING ESE ARND 20KT. ACTIVITY SHUD CONTINUE INTO THE EVENING...THEN MOSTLY DIMINISH WITH LOSS OF HEATING. EXCEPTION COULD BE EXTREME NORTH (LWB TO HSP) WHERE WARM FRONT IS MEANDERING. MVFR FOG TNGT WITH SOME VALLEY IFR. TMRW STARTS OFF SIMILIAR TO TODAY...POSSIBLY WITH MORE MID LEVEL CLOUDINESS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...15 LONG TERM...15 AVIATION...09
Hazardous weather outlook, Jul 10, 6:08 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 608 AM EDT SAT JUL 10 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111007- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 608 AM EDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 10, 3:01 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG TROUTVILLE 37.41N 79.88W
07/10/2004 BOTETOURT VA LAW ENFORCEMENT
TREES BLOW OVER ON VEHICLE ON INTERSTATE 81.
&&
TWLocal storm report, Jul 10, 3:07 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL BUCHANAN 37.52N 79.68W
07/10/2004 0.88 INCH BOTETOURT VA CO-OP OBSERVER
&&
TWLocal storm report, Jul 10, 3:12 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 11 E ROCKY MOUNT 37.00N 79.68W
07/10/2004 0.88 INCH FRANKLIN VA TRAINED SPOTTER
AT UNION HALL ALONG WITH 50 MPH WINDS
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 43 min |
| Jul 10, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 32 min |
| Jul 10, 3:32 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 28 min |
| Jul 10, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 47 min |
| Jul 10, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 41 min |
| Jul 10, 6:10 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 20 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.